← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@gb1988

I’m weaning off of Venlafaxine after only 2 mos of taking it. It caused violent personality changes in me – which is atypical behavior. As in I was yelling at my amazing, gentle boyfriend / soon-to-be fiancé over NOTHING and felt like I could just hit him. HORRIBLE. I felt BIPOLAR. Thank goodness he went through a personality change, too, years before we met when he was trying to find the right meds for his anxiety, so he understood, otherwise I guarantee our almost 2-year relationship would have ended that night. I was sobbing uncontrollably, angry…gosh it was horrible. The medication was supposed to make me feel better for goodness sakes, not turn me into a worse version of myself!

I initially went on it after Sertraline caused only one of my pupils to dilate, and at the advice of the ER pharmacist, I immediately stopped taking the Sertraline, as this can be indicative of a rare but serious side effect. I had wanted help with GAD and bad PMDD, no depression outside of my menstrual cycle. (Can’t take birth control or any other type of hormonal therapy, so I wanted to find alternative options for helping the PMDD.)

My doctor then put me on 37.5 mg of Venlafaxine and as I said now I’m weaning off of it due to the crazy personality change after 2 mos. I’m done trying meds after this; for my somewhat milder symptoms, it’s not worth the side effects.

It’s day 5 of weaning off, I took 1/2 pill per doctor’s advice for the first 3 nights, didn’t take it last night (night 4) and now day 5 I feel like I’m going to throw up. I have the jitters too.

However, I’m kicking myself because I had 4 cups of full caff coffee this morning about 4 hours ago (stupid!), and due to my extreme sensitivity anyway with caffeine, that made my nausea even worse. I feel like I’m about to burst into tears, too, because of not feeling well and the emotional changes of getting off the meds. If it’s this bad after only 2 mos taking 37.5 mg, I can’t imagine how terrible it would be for those on a large dose for years.

My body is HYPER sensitive to all things caffeine, alcohol, med related. My doctor even said she wouldn’t help me further with picking a 3rd medication to try, as my body indicates its more sensitive than others’. She referred me to a psychiatrist as they are “more familiar” with medications for anxiety, etc., and would do a better job picking a medication for me. But since the GAD/PMDD are mostly managable, I’m done with the experiment of trying medication to help – I gave it a good go.

I’m a 5’7”, 120 lbs, (29 yrs old), and my doctor said that having a smaller frame and lower dose should mean I won’t have as bad of withdrawal symptoms. Compared to others, I know she’s right, but as I’m typing this I’m fighting the urge to go try and throw up. AWFUL MEDICATION TO WEAN OFF OF! Do it gradually. Do not stop cold turkey – I am just so glad I was on a low dose for a short time. Doctor said it should only take 7 days for me to wean off since my dose was so small. Thank goodness it’s Saturday, so I can lie on the couch all day and I have tomorrow, too, to help me HOPEFULLY feel normal again by work Monday.

Tips: 1. Stay AWAY from caffeine 2. GRADUAL weaning off 3. Don’t give up! I’m also fighting the urge to take a half a pill today, but I don’t want to do that because that’ll set me back. I’m following my doctor’s weaning-off plan and in her words, there’s not much I can do to wean off since my dose was so small already. She said just to cut the pill in half and take the half pill for 3-4 nights.

Folks who are on very high doses, oh I feel for you. Blessings for strength to keep up the weaning-off path and not to relapse into taking it again.

I was petrified to wean off because “Doctor Internet” had so many posts about Venlafaxine being the worst medication of its kind you can possibly try to wean off of. Doctor Internet was right. It sucks, and I was only on 37.5 mg for 2 mos.

If possible, maybe ask your doctor about going on a different medication if you’re trying to decide between starting Venlafaxine (which is the generic brand of Effexor) and a different medication.

Jump to this post


Replies to "I’m weaning off of Venlafaxine after only 2 mos of taking it. It caused violent personality..."

Sorry you are having such a hard time…wow! I've been on Venlafaxine for about 4-5 years now and started down from 150 mg to 75 mg a month ago. Some withdrawal but not too awful. Determined to start 37.5 when I get back from vacation in 4 weeks and stay with it until I'm free. Best wishes for getting yourself free!

Hi, @gb1988 — welcome to Mayo Clinic Connect. So sorry to hear you went through such hard times when you went on the venlafaxine (Effexor). Truly a blessing that your boyfriend understands how these things can occur and was compassionate and understanding.

Thanks for your all the tips you've shared here about making decisions about going on venlafaxine (Effexor) and about tapering off this medication.

I'd love for you to meet @kdubois, a volunteer mentor here on Connect who has some experience with drug sensitivity and genetic testing related to drug metabolism. @gailb, another volunteer mentor, also may have some thoughts on drug sensitivity/fit for a particular patient, and potential testing in this arena. @seeker619 has also talked about this and may have some thoughts for you.

Please keep posting and let us know how things go for you over the weekend.

@gb1988 based on your symptoms, I suggest that you obtain pharmacogenomics testing to see if you properly metabolize medications based on your genetics.

In a nutshell, based on your genes, you may be too slowly or too quickly metabolizing medications. Also, and this is very important, many medications inhibit (slow down) or induce (speed up) these genes as well. This is what is meant by "drug-drug interaction."

I was sick for 12 years, eventually took myself to Mayo Clinic, asked them to evaluate me for drug hypersensitivity, and we figured out that I don't properly-metabolize most drugs because of genetic polymorphisms (mutations). Many of these polymorphisms lie within the cytochrome p450 liver enzyme system.

If you can't get this done at Mayo, there are several mail order companies that do it, as well. I have used OneOme (owned by Mayo). You need to find a company that is certified by the state you live in to do this kind of testing.

Google "pharmacogenomics testing" and "PGx" testing.

You'll need to have your doctor contact the PGx testing lab to initiate the process.

Thank You

  Request Appointment